Need to say this about anti-depressants and a... - COPD Friends

COPD Friends
2,425 members819 posts

Need to say this about anti-depressants and anti-anxiety meds.

There are many people who die from respiratory distress from taking these medications. Such as Celexa, Lexapro, Prozac, or Xanax, Klonopin, Valium., etc. They do suppress our breathing guys!! My husband and I ran across this while researching COPD. I fully realize the benefit one might have from them, but beware that they also cause a person to struggle with breathing. So do some pain meds.

My point is: We should ALL ask our Drs. about the affect that these meds have on COPD.

God bless!!

21 Replies
oldestnewest

As all these drugs have been through the exhaustive tests etc. I shouldn't think 'many' people die after taking them. No one takes meds because they want to, but sometimes it's the lesser of 2 evils. No responsible doctor would prescribe anything which could cause death otherwise they wouldn't be allowed to practise. Most of the side effects are mild and these are much more common than the severe ones. I am not saying that no meds contribute towards death but sometimes it's a calculated risk that you have to accept.

For example taking symbicort can lead to cataracts but if you need to be able to breathe it is one of the risks you have to take.

I can't see the point of spreading scare stories like this. We have enough to worry about.

4 likes
Reply

Here we go. Not trying to scare anyone, but make folks aware of the risk. Yes, some Drs. do still prescribe these meds knowing they might cause a problem. I saw a thread on this site rite here where people were discussing it at length. That thread went on and on about this very subject. Just saying. I would never try to scare anyone...I only want to help people. geez...

Reply

And I did say we should always "Ask our Drs." That's my point. :o And yes, many, many people do pass in their sleep while on these meds., and especially if they are mixed. That's just a fact. I was only trying to bring it to the attention of other people...those that don't know about it. Have a great day. :)

Reply

Well it was the word 'many' which is the scary part of your post. Many people don't die from the results of meds but I do accept a very small minority might have problems and occasionally someone will have such a bad reaction they will die from it.

For example Bruce Lee died as a result of a very common over the counter med which doesn't mean that many people would. He was just very unlucky.

There are risks with all meds but they don't often kill people. That's the point I am making.

Imagine people on any of the drugs you mentioned now being too scared to take them when stopping could damage their health further. It has to be balanced against the benefits.

People die all the time whilst on meds but it isn't necessarily that which killed them.

1 like
Reply

Not in a debate. Just bringing it to people's attention. And yes, they are finding out many people do pass from COPD and the drugs that affect the respiratory system. It's easy to find the statistics. Thank you for your input on my post though.

Gnite.

1 like
Reply

People do die from copd I agree, but without those drugs they would have died sooner and led a much worse quality of life. I know which I would prefer.

2 likes
Reply

But..also imagine the people who would now ask their Drs. about the medications he might prescribe. Maybe some would find that they would get a better "kind" of antidepressant or antianxiety medication if they would ask. Some are less dangerous than others are, from what I have read/heard. It's important to know ALL of the facts, not just some of them. I'm not saying, "Don't take these meds." I am saying check into what you are given, be aware, and ask questions. I worked in a E.R. in the states, and a few people were admitted..during the time I worked there, and lived through it all (thank God)....from taking these drugs...that did a number on their respiratory system, and didn't have copd. I was told then..by a Dr., "It's a good thing they didn't have compromised breathing issues as well." So true. I think I have beaten this subject to pieces now. I have explained myself clearly. I don't ask you or anyone else to agree. Gday.

2 likes
Reply

I am not disagreeing about knowing the side effects of any meds and I always ensure I do too.

I am disagreeing with the use of the word 'many' as I have said on several occasions.

I too have explained myself very clearly.

I have said what I think and will now leave it at that.

Goodday to you as well.

Reply

There "are" many who pass from the combination of copd, and meds. such as the ones I mentioned. It's a fact. I'm sorry one word upset you. Truly.

I appreciate your opinion, as I do everyone else's here. I will rest this subject here.

Going to get some exercise!! YES! Walking my sweet Husky makes me feel better. However, he walks/runs wayyyy too fast. lol

Take good care! :)

Reply

i was thinkng some thing like that i took an extra seroquel and was short of breath for 3 hours

Reply

Holy moly, if we would take inventory of all our meds, then do research on them you will find most of them are toxic at some point or for some and not others. I also use symbicort and there are more side effects than cataracts of which I have. I also take warfarin for Afib and we all know that's ray poison but I don't want a stroke. I've used xanax for 7 years with my grandson telling me I would become addicted and start needing more and more. Well, I still don't use it unless I have a bad breathing day or my heart starts bouncing around like a ping pong ball !! So maybe it depends on how we approach any medication. Don't know about y'all but I'm afraid of all of them even good old aspirin !! Now having said that, my kids Dad also has copd and anxiety, Dr prescribed xanax 0.25 , he slept for 9 hrs. It doesn't phase me unless I'm having an attack but then I routinely only sleep 3 to 4 hrs in a stretch anyway!! So depends on the person and if "they" realize the side effects!!

Reply
Reply

Thank you phyllis_liberty for posting this, we all need to be aware of side effects of drugs, half the time I have found that doctors write the scripts but they never tell you the side effects to watch out for. If you have a good pharmacy they will mention it to you. All drugs effect each of us differently but we need to be on our toes when we take them. I have found I can't take the ones mentioned as they do effect my breathing, they make it worst. They also cause weight gain, which I certainly can do without.

2 likes
Reply

Thank you for replying. Good to see that some people understand what I am saying. :)

1 like
Reply

I think most know the risk but its a risk a lot have to take xx

2 likes
Reply

Yes, I myself take Celexa. Not everyone knows the risk though..I would think mostly older people. It's not explained all the time.

1 like
Reply

Phyllis_liberty thank you for posting this i myself had been taking Prozac for a number of years they helped me tremendously in fact they where a life saver I stopped them after I got to a good place for me . I went back on them a couple of years later again and immediately I became short of breath panic mode set in I've never touched them since it's good to know what to avoid if possible have a good day

2 likes
Reply

Thank YOU for replying in a positive way. I never meant to upset anyone, or make people think gloom and doom. I was only calling attention to the problem with medications and COPD.

God bless...

2 likes
Reply

No doctors are told to prioritise the fear of addiction, so patients have to put up with pain so that doctors cannot be accused of over prescribing. After I was given some diazepam rectal for a short time, then told I had to stop , even though the symptoms were continuing,

Reply

Hi, i want to share what i am going through as well, may be i can get some help here. I have been having these breathing issues since the last few days. I have to keep yawning to catch my breath. I have been on an anti depressant called Rivotril 0.5 mg and i have been using it off & on since a few years. I used to smoke pot regularly and everytime before i smoked, i would pop in a rivotril as it helped me stay calm. I decided to kick this habit and it has been a week now since my last cigerette, i had not popped in a pill since 3 days and i was fine. One night i did not sleep and went to play a sport, ever since then i have been having shortness of breath and i almost thought of it as an heart attack as i felt discomfort in the left side of my chest and was having arm

pain and terrible anxiety. I got home and took a pill, i am better since then but i still am having shortness of breath. Can someone tell me what is this shortness of breath due to ? is it this anti anxiety medicine that is causing my problem, but i never used to take it everyday in any case. I am really confused as to what my shortness of breath is due to and i am going crazy. Please help.

Reply

I stopped remeron after a day and now my breathing is worse . Can't take celexa like I used to. Ativan gives me more shortness of breath than before. I think could be a mix of anxiety and the antidepressant messing with ur system. That's what happened to me

Reply

You may also like...